Missouri, 2015

Hail in Missouri, March 24, 2015

March 24, 2015 · NWS LSX · 3 events in 3 counties and zones

Isolated thunderstorms developed over the region. A few of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated thunderstorms developed over the region. A few of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 24, 5:05 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 24, 5:05 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
605 PM CDT Tue Mar 24 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 356 PM CDT Tue Mar 24 2015

Convective initiation has commenced within the last 45 minutes across
southeastern KS ahead of the surface low/warm front intersection
and south along the dryline as large scale ascent associated with
the potent short wave trof currently in central KS spreads across
that region. All the short term guidance and CAM show an upswing
in convection through 00z as the surface low tracks east-northeast
into central MO. Present indications are the surface low will
track just north of St. Louis and into central IL by 06z, with the
warm front lifting northward in the process allowing a narrow
wedge of instability to advance into mainly central/southern parts
of the area. While showers and thunderstorms will spread across
the bulk of the area due to strong large scale ascent with the
short wave, the severe threat will primarily be limited to just
north of the warm front and into the warm sector. This will be
greatest in central MO this evening, and despite the lifting warm
front, the instability will diminish with eastward extent limiting
the severe weather potential over far eastern MO and into IL. All
the showers and storms should exit the area by 07z or so as the
surface low moves quickly towards the Great Lakes and cold front
advances.

Glass

.LONG TERM:  (Wednesday through Next Tuesday)
Issued at 336 PM CDT Tue Mar 24 2015

The next active period will unfold during the later part of
Wednesday afternoon and especially Wednesday night. The cold front
will be stationary across southern IL to near the MO/AR border at
12z and will once again lift northward during the day into
southeast MO with convective development expected in the vicinity
of the front mid-late afternoon. Shear and instability suggests
the potential for organized severe storms across the southeast
third of the CWA from late afternoon into the evening. Significant
large scale forcing and mid level frontogenetical forcing on
Wednesday night will also contribute to extensive precipitation
within the cool air well to the north of the front, with the LLJ
promoting extensive thunderstorms along and ahead of the front and
for a 100 mile or so wide corridor on the cool side of the front.
There is a decent threat of some heavy rainfall within this area
across southeast Missouri and southern IL due to persistent
thunderstorms and high convective rainfall rates and thus I have
issued a flash flood watch for Wednesday night.

Some lingering rain may impact portions of east central and southeast
MO and southern IL on Thursday morning, otherwise the main story
will be much cool weather from Thursday into Saturday with well
below average temperatures. A northwest flow short wave may even
bring some precipitation to central and southeast sections of the
MO Friday night into Saturday, some of which could be snow.

A warm-up is on tap beginning on Sunday. Despite another cold
front passage on Sunday night, temperatures Sunday into early next
week look at least average for late March.

Glass

&&

.AVIATION:  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 543 PM CDT Tue Mar 24 2015

A line of convection over western MO, ahead of an upper level
disturbance over eastern KS and a surface low over southwest MO,
will move eastward through COU from 00-02Z, and through the rest
of the taf sites from 02-05Z this evening. Persistent low level
cloud ceiling around 1000 feet in UIN may continue this evening.
The low level clouds should finally clear out late tonight, but
there will likely be some fog late tonight and early Wednesday
morning as the surface wind weakens. The fog should dissipate by
late Wednesday morning. Just mid-high level clouds are expected
Wednesday afternoon. E-sely surface wind will veer around to a
w-swly direction late this evening after the passage of the
surface low. The surface wind will back around to a s-swly
direction by late Wednesday morning. The surface wind will become
nly in UIN and COU Wednesday afternoon after the passage of a cold
front.

Specifics for KSTL: Scattered to broken clouds around 1000-1500
feet are expected this evening.  Showers and thunderstorms will
move through STL between 02-06Z this evening. The low level cloud
ceiling should clear out late tonight with some fog developing as
the surface wind weakens. The fog should dissipate by late
Wednesday morning with just some mid-high level clouds expected
for Wednesday afternoon. Another round of convection is expected
Wednesday evening as a cold front drops southeastward through the
area. Sely surface wind will veer around to a w-swly direction
around 06z tonight, then back around to a sely direction Wednesday
afternoon. The wind will shift to a nly direction Wednesday
evening after fropa.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     46  70  41  51 /  90  20  90  20
Quincy          39  61  35  47 / 100  20  60  10
Columbia        42  69  39  50 / 100  30  80   5
Jefferson City  42  72  40  52 / 100  50  80   5
Salem           48  68  42  51 /  80  10 100  40
Farmington      47  72  43  52 /  80  50 100  40

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH from Wednesday evening through late Wednesday
     night FOR Crawford MO-Iron MO-Jefferson MO-Madison MO-
     Reynolds MO-St. Francois MO-Ste. Genevieve MO-Washington MO.

IL...FLASH FLOOD WATCH from Wednesday evening through late Wednesday
     night FOR Clinton IL-Marion IL-Monroe IL-Randolph IL-St.
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Mar 24, 3:25 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT TUE MAR 24 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
425 PM CDT TUE MAR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL IMPACT MUCH OF THE AREA THIS EVENING. SOME OF
THE STORMS MAY BE SEVERE GENERALLY ALONG AND SOUTH OF THE I-70
CORRIDOR IN MISSOURI. LARGE HAIL UP TO THE SIZE OF QUARTERS AND
DAMAGING WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED BEGINNING LATE
WEDNESDAY AFTERNOON AND ESPECIALLY WEDNESDAY NIGHT. SEVERE
THUNDERSTORMS...LOCALLY HEAVY RAINFALL...AND FLOODING ARE
POSSIBLE ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE THREATS. A FLASH
FLOOD WATCH IS IN EFFECT FOR THIS AREA ON WEDENSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF SEVERE WEATHER.

GLASS

In the hours before

Local storm report, Mar 24, 6:44 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
744 PM CDT TUE MAR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             2 W WENTZVILLE          38.81N  90.90W
03/24/2015  E0.70 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            MOSTLY PEA SIZED HAIL THOUGH A FEW AS LARGE AS DIMES.

&&

GOSSELIN

The radar

The St Louis radar (KLSX), 31 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, St. Louis

When
March 24, 7:17 PM CST
Where
St. Louis County, Clayton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.650, -90.330

Hail, St. Louis (C)

When
March 24, 7:20 PM CST
Where
St. Louis (C) County, 3.49 mi ESE of St Louis
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.630, -90.190

Hail, Osage

When
March 24, 8:25 PM CST
Where
Osage County, 1.63 mi SSE of Westphalia
Measured
1 in hail
Reported by
Public
Coordinates
38.429, -91.987

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560394, 560395, 560396.